Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 79, NWS Huntsville, AL

December 2, 2009Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 2, 2009, 3:05 PM CST for Jackson County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 2, 2009, 3:05 PM CST (21:05 UTC)
Expired
Dec 2, 2009, 3:20 PM CST
In force
15 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 022105
TORHUN
ALC071-022130-
/O.NEW.KHUN.TO.W.0079.091202T2105Z-091202T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CST WED DEC 2 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 330 PM CST

* AT 305 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  TORNADO 7 MILES SOUTHWEST OF FABIUS...OR ABOUT 11 MILES EAST OF    
  SCOTTSBORO...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  FABIUS.
  FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3479 8564 3478 8564 3476 8566 3475 8566
      3469 8586 3475 8591 3487 8578 3481 8563
TIME...MOT...LOC 2105Z 223DEG 24KT 3473 8585

$$

AK
1 follow-up statement
000 
WWUS54 KHUN 022120
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CST WED DEC 2 2009

ALC071-022129-
/O.CAN.KHUN.TO.W.0079.000000T0000Z-091202T2130Z/
JACKSON AL-
320 PM CST WED DEC 2 2009

...THE TORNADO WARNING FOR EAST CENTRAL JACKSON COUNTY IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM THAT PROMPTED THE 
TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. THEREFORE THE 
TORNADO WARNING HAS BEEN CANCELED.

BRIEF HEAVY RAIN...AND GUSTY WINDS TO 40 MPH WERE STILL POSSIBLE 
FROM THIS STORM. STAY INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3479 8564 3478 8564 3476 8566 3475 8566
      3469 8586 3475 8591 3487 8578 3481 8563
TIME...MOT...LOC 2119Z 214DEG 34KT 3483 8576

$$

KDW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 2, 1:34 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 2, 1:34 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CST WED DEC 2 2009

.MESOSCALE UPDATE...
SHALLOW CONVECTION HAS DEVELOPED DURING THE PAST COUPLE OF HOURS
ALONG THE CDFNT JUST E OF THE I-65 CORRIDOR. THE WARM SECTOR HAS
REACHED NWD TO THE TN RIVER E OF I-65 WITH TEMPS IN THE L60S WITH
DEW POINTS AROUND 60F. THE WEDGE FRONT WAS STILL HOLDING ON AND
ENHANCING THIS BOUNDARY FURTHER IN NRN GA INTO FAR NERN AL. AS A
RESULT...0-1KM SRH IS RUNNING AOA 400 M2/S2 IN NERN AL. WITH SOME
BREAKS IN THE CLOUDS JUST AHEAD OF THE CONVECTION...WEAK SHALLOW
INSTABILITY IS AIDING THE CONVECTION. THUS...ALTHOUGH LIMITED...WE
WILL MONITOR RADAR CLOSELY FOR SHALLOW MESO-CYCLONE DEVELOPMENT
ALONG THIS LINE OF SHRA.

.DISCUSSION...
THE SFC LOW HAS NOW ADVANCED INTO SRN TN JUST W OF LAWRENCEBURG
WITH THE POWERFUL UPPER LOW OVER SRN AR. A DRY SLOT IS WRAPPING
WELL INTO THE SYSTEM THRU AL INTO MIDDLE TN AND WRN KY. LOW
CIGS AND DRIZZLE SHOULD PERSIST INTO THE EVENING HOURS AT LEAST AS
THE MOIST COOLER AIR NOW OVER THE LWR MS VALLEY ADVECTS AROUND THE
LOW INTO THE TN VALLEY. TEMPS AND DEW POINTS WERE RAISED A FEW
DEGREES TNGT BASED ON THIS UPSTREAM AIRMASS. EVENTUALLY...THE
COOLER AIR OVER THE MO VALLEY SHOULD ADVECT AROUND THE CIRCULATION
ON THURSDAY. MODEL GUIDANCE SUGGESTS A REDUCTION IN THE LOWER
CLOUDS BY LATE THU...BUT HAVE REMAINED PESSIMISTIC ON TEMPS
KEEPING THEM IN THE M40S. IF WE CLEAR OUT THU NIGHT...TEMPS SHOULD
FALL BLO FREEZING...ALTHOUGH UPPER JET CI/CS STREAMS IN QUICKLY
AHEAD OF THE NEXT TROF...SO FURTHER ADJUSTMENTS ARE PSBL IN FUTURE
FCSTS.

CONFIDENCE IN -SN IS INCREASING A BIT TDA OVER THIS TIME YDA FOR
FRI NGT/SAT MORN...BUT NOT ENOUGH TO INCREASE POPS/ACCUMS.
THE 00Z GFS ENSEMBLE MEAN KEEPS THE SFC LOW TRACK...IF
ANY...ACROSS THE NRN CENTRAL GULF THRU THE CENTRAL FL PENINSULA.
THIS IS TRADITIONALLY NOT A FAVORABLE TRACK FOR MEASURABLE SN FOR
THE HSV AREA BASED ON A LCL STUDY. THE ATMO WILL ALSO NEED TO
OVERCOME A SIGNIFICANT LYR OF DRY AIR BLO THE MOIST DENDRITIC LYR.
-DIV Q FIELDS SUGGEST WEAK TO MDT Q-G FORCING...MAINLY TO OUR
S...WHILE 7H FN VECTORS ARE SHOWING SOME SIGNAL OF BANDED FORCING
AS WELL. 09Z SREF GUIDANCE IS PROGGING SNOWFALL PROBS IN THE
30-50 PCT RANGE LATE FRI NGT INTO SAT MORN AS WELL...WITH
CUMBERLAND PLATEAU LOCATIONS (I.E. SEWANEE TN AND NERN AL) MOST
FAVORED BY SAT MORNING. WE WILL MAINTAIN SCHC OF -SN AT THIS TIME
GIVEN THAT PREVIOUS GFS ENS MEAN SOLUTIONS HAVE MAINTAINED A
STRONGER HIGH AND LIMITED PRECIP TO OUR S.

FEW CHGS MADE TO THE EXTENDED FCST...WITH GFS ENSEMBLE MEAN MOS
FAVORED ATTM. THE NEXT SUBSTANTIAL THREAT OF PRECIP LOOKS TO BE ON
DAY 8.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    40  46  30  46  29 /  40  10   0  10  20
SHOALS        41  47  30  46  29 /  40  10   0  10  20
VINEMONT      40  46  30  45  29 /  30  10   0  10  20
FAYETTEVILLE  40  45  29  43  27 /  40  10   0  10  20
ALBERTVILLE   38  46  30  46  31 /  30  10   0  10  20
FORT PAYNE    40  46  30  44  27 /  40  10   0  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AK
Hazardous weather outlook, Dec 2, 12:16 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1216 PM CST WED DEC 2 2009

ALZ001>010-016-TNZ076-096-097-030300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1216 PM CST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

GUSTY EAST TO SOUTHEAST WINDS CAN BE EXPECTED THROUGH THIS EVENING
AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. WIND GUSTS WILL
APPROACH 30 MPH ACROSS...ESPECIALLY ACROSS NORTHEAST ALABAMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD AIR MASS AND MOISTURE FROM A LOW PRESSURE SYSTEM MOVING FROM
THE NORTHERN GULF OF MEXICO WILL BRING A SLIGHT CHANCE OF SNOW
ON FRIDAY NIGHT AND SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SL

In the hours before

Special weather statement, Dec 2, 1:21 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CST WED DEC 2 2009

ALZ006-008-009-016-TNZ097-022000-
CULLMAN-FRANKLIN-JACKSON-MADISON-MARSHALL-
121 PM CST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...FRANKLIN...JACKSON...
MADISON AND MARSHALL COUNTIES UNTIL 200 PM CST...

AT 118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS CONTAINING GUSTY WINDS ALONG A LINE EXTENDING FROM
HANCEVILLE TO MOORES MILL...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE
SHOWERS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAMPTON COVE...EDDY.
  PLEVNA...MAYSVILLE.
  UNION GROVE.
  NEW HOPE...GURLEY.
  HEBRON...DOUGLAS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

KDW
Special weather statement, Dec 2, 2:03 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CST WED DEC 2 2009

ALZ008>010-TNZ097-022100-
DE KALB-FRANKLIN-JACKSON-MARSHALL-
203 PM CST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR DEKALB...FRANKLIN...JACKSON AND
MARSHALL COUNTIES UNTIL 300 PM CST...

AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS PRODUCING GUSTY WINDS...EXTENDING FROM TIMS FORD
LAKE TO ALBERTVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLUMBUS CITY...MAXWELL.
  TIMS FORD LAKE...BELVIDERE.
  LIM ROCK...ESTILLFORK.
  ESTILL SPRINGS.
  HUSTLEVILLE...BOAZ.
  ALBERTVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

KDW
Special weather statement, Dec 2, 3:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CST WED DEC 2 2009

ALZ009-022130-
JACKSON-
301 PM CST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 330 PM CST...

AT 255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
HEAVY SHOWER CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH. THIS
SHOWER WAS LOCATED NEAR PISGAH...OR 8 MILES EAST OF
SCOTTSBORO...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS SHOWER.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PISGAH.
  FABIUS.
  FLAT ROCK.
  HIGDON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

KDW

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.